Hail, Mecklenburg
- When
- May 10, 6:25 PM EST
- Where
- Mecklenburg County, 2.66 mi SW of Chase City Muni
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.750, -78.530
Quarter size hail was reported southwest of Chase City on Route 49.
Scattered severe thunderstorms just north of a frontal boundary produced large hail across portions of south central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms just north of a frontal boundary produced large hail across portions of south central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 10, 6:14 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 714 PM EDT TUE MAY 10 2016 .SYNOPSIS... A FRONTAL BOUNDARY REMAINS NEAR THE VIRGINIA AND NORTH CAROLINA BORDER TONIGHT INTO WEDNESDAY...AND DROPS INTO THE CAROLINAS BY THURSDAY. THE FRONT LIFTS NORTH AS A WARM FRONT THURSDAY NIGHT. A COLD FRONT APPROACHES FROM THE WEST EARLY FRIDAY AND CROSSES THE REGION FRIDAY AFTERNOON AND EVENING. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... WILL BE WATCHING TSTM ACTIVITY TO THE WEST OVER THE NEXT FEW HRS AS SOME HIGH RES DATA SHOWS IT MOVING E-SE ALONG THE STALLED FRONTAL BOUNDARY ACROSS SRN VA...WHILE OTHER DATA SUGGESTS MORE ELEVATED CONVECTION NORTH OF THE BOUNDARY MOVING EAST AFTER 00Z. WITH THIS IN MIND...WENT AHEAD AND BEEFED UP THE THUNDER CHCS ACROSS PIEDMONT AREAS NEXT FEW HRS. PIEDMONT REMAINS IN MARGINAL THREAT TONITE...WITH THE RADAR TRENDS SHOWING LARGE HAIL BEING THE MAIN ONE. PVS DSCN: CURRENT GOES WATER VAPOR IMAGERY DEPICTS A POTENT SHORTWAVE TROUGH OVER THE OHIO VALLEY...WITH A MOIST FRONTAL BAND EXTENDING FROM THE NRN GULF OF MEXICO NE TO OFF THE CAROLINA COAST. AT THE SURFACE...A STATIONARY FRONT IS SITUATED FROM ERN NC TO N- CENTRAL NC...AND THEN CONTINUES NW AS A WARM FRONT ACROSS THE APPALACHIANS. VISIBLE IMAGERY SHOWS MOST OF THE LOCAL AREA REMAINS MOSTLY CLOUDY TO OVERCAST THIS AFTERNOON...WITH SOME PARTIAL CLEARING ACROSS THE FAR SRN VA AND NE NC. LIGHT SHOWERS ARE PASSING ACROSS THE ERN SHORE THIS AFTERNOON. FARTHER W...CONDITIONS ARE STABLE IN THE WAKE OF EARLY MORNING RAIN...WITH THE CLOSEST CONVECTION OVER THE HIGHER TERRAIN OF WRN VA. TEMPERATURES HAVE STRUGGLED TO WARM TODAY AND RANGE FROM THE UPPER 50S TO MID 60S OVER THE ERN SHORE...TO THE MID/UPPER 60S OVER CENTRAL PORTIONS OF THE AREA...TO THE LOW/MID 70S FROM THE SW PIEDMONT TO NE NC. THE GENERAL MODEL CONSENSUS CONTINUES TO SUPPORT THE CONVECTION OVER THE HIGHER TERRAIN ORGANIZING INTO A CLUSTER OF SHOWERS AND PROGRESSING ACROSS THE NRN HALF OF THE LOCAL AREA TONIGHT. LIKELY POPS ARE FORECAST ACROSS THE NRN HALF OF THE AREA...BOUNDED BY CHC...WITH 20% OR LESS ACROSS THE FAR SE. SHOWALTER INDICES ARE SLIGHTLY NEGATIVE...SO THUNDER WILL BE CONTINUED THROUGH 06Z. LOWS RANGE FROM THE MID/UPPER 50S N...TO THE LOW/MID 60S S. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... THE AFOREMENTIONED FRONTAL BOUNDARY REMAINS IN VICINITY OF THE REGION WEDNESDAY INTO WEDNESDAY NIGHT. SHORTWAVE ENERGY PRESENTLY ASSOCIATED WITH CONVECTION OVER THE OHIO VALLEY SLIDES ACROSS THE AREA WEDNESDAY AFTERNOON INTO THE EVENING. THE HIGHEST POPS EXTEND FROM CENTRAL/SRN VA INTO NE NC. THERE WILL BE SOME ELEVATED INSTABILITY N OF THE BOUNDARY...WITH SOME SFC BASED INSTABILITY S OF THE BOUNDARY OVER SE VA/NE NC...SO SOME TSTMS ARE EXPECTED. HIGHS RANGE FROM THE MID/UPPER 60S N...TO THE LOW 80S FAR S. CONSIDERABLE CLOUD COVER IS EXPECTED N OF THE BOUNDARY...WITH SOME PARTIAL CLEARING ACROSS SE PORTIONS PRIOR THE THE ARRIVAL OF SHOWERS/TSTMS. THE BOUNDARY PUSHES S OF THE AREA LATER WEDNESDAY NIGHT INTO THURSDAY AS SHORTWAVE ENERGY PULLS OFFSHORE. THURSDAY HAS THE POTENTIAL TO BE A DRY DAY UNDER SHORTWAVE RIDGING...WITH POPS AOB 20% UNDER A MOSTLY CLOUDY SKY. LOWS WEDNESDAY NIGHT RANGE FROM THE MID 50S TO LOW 60S...FOLLOWED BY HIGHS THURSDAY IN THE MID/UPPER 70S. THE FRONT LIFTS BACK N AS A WARM FRONT THURSDAY NIGHT...WITH A COLD FRONT APPROACHING FROM THE W FRIDAY. SHOWERS ARE POSSIBLE...MAINLY W LATE THURSDAY NIGHT INTO FRIDAY MORNING...WITH SHOWERS AND TSTMS LIKELY ACROSS THE AREA BY AFTERNOON. LOWS THURSDAY NIGHT RANGE FROM THE UPPER 50S TO MID 60S...WITH HIGHS FRIDAY AGAIN IN THE MID/UPPER 70S. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... LONG TERM PERIOD WILL FEATURE FREQUENT CHANCES FOR PCPN AND NEAR TO SLIGHTLY BLO NORMAL TEMPS. A COLD FRNT SLIDES THRU THE AREA FRI NGT...WITH PCPN (MAINLY OCCURRING DAYTIME FRI) CONTINUING INTO THE EVENG HRS OVER ERN AREAS...FOLLOWED BY DECREASING CLOUDINESS OVRNGT. A SECONDARY COLD FRNT/MID-LEVEL DISTURBANCE WILL BRING ANOTHER CHANCE OF PCPN SAT...ESPECIALLY OVER NW AREAS (30% POPS). HI TEMPS SAT WILL AVG 75-80F. AFTER A COOLER NIGHT SAT NIGHT THAN PREVIOUS NIGHTS (LO TEMPS IN THE LO/MID 50S)...SFC HI PRES BRIEFLY BLDS IN FOR SUN...BEFORE RAIN PSBLY RETURNS MON/TUE AHEAD OF THE NEXT APPROACHING LO PRES SYSTM. HI TEMPS SUN THRU TUE AVG IN THE 70S EACH DAY. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS AND LIGHT E/NE WINDS PREVAIL ALL TERMINALS EARLY THIS EVENING. ANOTHER SHORT WAVE AFFECTS THE AREA LATER THIS EVENING AND OVERNIGHT WITH MORE SHOWERS/POSSIBLE TSTMS AT KRIC/KSBY. ALSO CIGS AND POSSIBLY VSBYS LOWER TO MVFR OR EVEN IFR AFTER MIDNIGHT. CONFIDENCE IN IFR CIGS IS HIGHEST AT KRIC AFTER 04Z...AND AT KECG AFTER 08Z. ANY PRECIP SHOULD CLEAR THE REGION BY 13Z/14Z...WITH VFR/MVFR CONDITIONS THEREAFTER...SIMILAR TO TODAY. OUTLOOK...PERIODS OF SHOWERS AND SOME THUNDERSTORMS ARE IN THE FORECAST THROUGH FRIDAY IN ASSOCIATION WITH THE FRONTAL BOUNDARY THAT REMAINS NEAR OR SOUTH OF THE AREA. THE FRONT MOVES NORTH OF THE AREA EARLY FRIDAY AHEAD OF A COLD FRONT THAT PUSHES THROUGH FROM THE NW LATE FRIDAY/FRIDAY NIGHT. THE WEATHER GENERALLY IMPROVES DURING THE WEEKEND. && .MARINE... NO HEADLINES NEC WITH THIS FORECAST PACKAGE. A FAIRLY WEAK STATIONARY FRNTAL BNDRY REMAINS IN THE VICINITY THIS AFTN...AND WILL CONTINUE TO DO SO THRU THU. ONSHORE FLOW TNGT REMAINS AOB 10 KT...WITH WAVES OVER THE BAY 1-2 FT...AND SEAS OVER CSTL WTRS 2-3 FT. WINDS REMAIN BLO 15 KT WED AND THU WITH SIMILAR WAVES/SEAS AS TNGT. THE FRNT SLOWLY LIFTS N AS A WARM FRNT THU NIGHT/FRI MORNG WITH SUB-SCA CONDS CONTINUING. THE NEXT COLD FRNT CROSSES THE WTRS BY LATE FRI/FRI NIGHT...WITH SUB-SCA CONDS EXPECTED FOLLOWING THE FRNT FRI NIGHT/SAT. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...AJZ/SAM NEAR TERM...AJZ/MPR SHORT TERM...AJZ/SAM LONG TERM...MAS AVIATION...JDM/WRS MARINE...MAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 358 PM EDT TUE MAY 10 2016 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-112000- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA- POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX- MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON- ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER- EASTERN HANOVER-WESTERN CHESTERFIELD- EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)- WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS- HAMPTON/POQUOSON- 358 PM EDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Raleigh/Durham radar (KRAX), 121 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
3 hail. Local standard time, as filed.
Quarter size hail was reported southwest of Chase City on Route 49.
Quarter size hail was reported in Skipwith.
Quarter size hail was reported near Baskerville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638864, 638865, 638866.